Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 271, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 10, 2003, 6:40 AM CDT for Benton County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2003, 6:40 AM CDT (11:40 UTC)
- Expired
- Jun 10, 2003, 7:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Benton County, MO
The radar
The Pleasant Hill radar (KEAX), 100 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1821 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 101140 SVRSGF MOC015-101230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 640 AM CDT TUE JUN 10 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENTON COUNTY IN MISSOURI * UNTIL 730 AM CDT. * AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR LINCOLN...OR 17 MILES SOUTHEAST OF WINDSOR...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... BENTON COUNTY. THE TOWNS OF EDMONSON...LAKEVIEW HEIGHTS AND ZORA ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3846 9343 3810 9348 3808 9309 3850 9307 $$ BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:01 AM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 10, 3:01 AM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 301 AM CDT TUE JUN 10 2003 PRIMARY FORECAST CHALLENGE IS TIMING OF CONVECTION OVER THE SHORT TERM. BAMEX FINALLY IN BUSINESS AS IMPRESSIVE MCS AND ASSOCIATED BOW ECHO WITH OVER 3000 CGS/15 MINUTES NOW PEELING OVER THE TOP OF MID LEVEL RIDGE AND BEGINNING TO HEAD SSE TOWARDS CWA. 40 TO 50 KNOT 850 MB JET FEEDING INTO THIS SYSTEM AT A SOMEWHAT OBLIQUE ANGLE...BUT AS COMPLEX MAKES THE TURN AROUND THE RIDGE THE CONVERGENCE SHOULD ONLY INCREASE EARLY THIS MORNING...SO EXPECT LITTLE OR NO WEAKENING THROUGH DAWN. MESOETA 850 MB BASED CAPE NEAR 900 MB AT OR JUST BELOW 1000 J/KG...SO THINK ENOUGH INSTABILITY IS THERE TO KEEP THIS THING GOING WELL INTO CWA. BIG QUESTION WILL BE HOW MUCH CLEARING WILL OCCUR THIS AFTERNOON IN THE WAKE OF THIS SYSTEM. BEING NEAR THE SOLSTICE...DAYS ARE CERTAINLY LONG ENOUGH TO HAVE SEVERAL HOURS OF POTENTIAL DESTABILIZATION LATE THIS AFTERNOON. WATER VAPOR IMAGERY SHOWS VERY IMPRESSIVE SHORTWAVE OVER NEW MEXICO IS HEADED THIS WAY...AND ESTIMATE OF SPEED BRINGS LEADING EDGE OF UVV WITH THIS FEATURE INTO SW MO DURING THE LATE AFTERNOON/EARLY EVENING. CONVECTION WILL LIKELY REFIRE THEN...BUT AGREE WITH SPC THAT SEVERE THREAT IS ONLY IN SLIGHT CATEGORY. WIND FIELDS ARE NEARLY UNIDIRECTIONAL AND RELATIVELY WEAK. DEPENDING ON AMOUNT OF CAPE...A FEW BIG HAILERS ARE POSSIBLE. MORE LIKELY THREAT THOUGH WILL BE FLOODING. WOULD LIKE TO HOLD OFF ON FLOOD WATCH UNTIL RAIN TOTALS FOR THIS FIRST BATCH THIS MORNING ARE KNOWN. DAY SHIFT WILL HAVE ENOUGH TIME TO ISSUE A FLOOD WATCH AROUND MIDDAY IF NEEDED. LATER PERIODS WERE UNTOUCHED AS PATTERN REMAINS VERY UNSETTLED. SURFACE BOUNDARY LANGUISHES IN AREA AS WEAK DISTURBANCES RIPPLE THROUGH. AVN PRECIP H2O IN THE 1.5 TO 2.0 INCH RANGE ALL THE WAY INTO MONDAY. RIVER/FLASH FLOODING MAY BECOME A SERIOUS PROBLEM IF MULTIPLE MCSS OCCUR. .SGF... .MO...NONE .KS...NONE BROWNING
Hazardous weather outlook, Jun 10, 3:23 AM CDT, 3 hours 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 323 AM CDT TUE JUN 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL HEAVY RAIN OF ONE TO TWO INCHES AREAS AFFECTED AND TIMING: EAST OF A NEVADA TO CASSVILLE LINE THIS MORNING...AREA WIDE LATE THIS AFTERNOON DISCUSSION: A COMPLEX OF STRONG THUNDERSTORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST ACROSS MUCH OF THE AREA THIS MORNING. IN THE WAKE OF THIS CLUSTER OF STORMS...PARTIAL CLEARING MAY OCCUR THIS AFTERNOON...ALLOWING THE ATMOSPHERE TO BECOME VERY UNSTABLE. A STRONG UPPER LEVEL DISTURBANCE OVER NEW MEXICO EARLY THIS MORNING WILL APPROACH THE REGION LATE THIS AFTERNOON...AND LIKELY TRIGGER STRONG TO POSSIBLY SEVERE THUNDERSTORMS. WIND FIELDS ARE NOT CONDUCIVE TO TORNADIC THUNDERSTORMS...HOWEVER LARGE HAIL WILL BE POSSIBLE. IN ADDITION...VERY HEAVY RAINS ARE POSSIBLE WHICH COULD PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WITH VERY HEAVY RAIN WILL LIKELY PERSIST WELL INTO TUESDAY NIGHT...AND THE THREAT OF LOCALIZED FLOODING WILL CONTINUE. THE UNSETTLED PATTERN SHOULD LAST THROUGH THE WEEKEND...WHEN MORE PERIODIC THUNDERSTORMS WITH VERY HEAVY RAIN WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 400 PM THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BROWNING
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 5:55 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 50 min |
| Jun 10, 6:31 AM CDT | Severe Thunderstorm Warning | SGF | Maries, Phelps, Pulaski | 44 min |
| Jun 10, 6:56 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 49 min |
| Jun 10, 7:40 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 50 min |
| Jun 10, 7:57 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 48 min |
| Jun 10, 2:06 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 54 min |
| Jun 10, 2:14 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 61 min |
| Jun 10, 2:45 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 45 min |
| Jun 10, 3:09 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 66 min |
| Jun 10, 3:25 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 50 min |
| Jun 10, 3:27 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 48 min |
| Jun 10, 3:36 PM CDT | Flash Flood Warning | SGF | Morgan | 4 hr |
| Jun 10, 4:10 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 65 min |
| Jun 10, 4:13 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 62 min |
| Jun 10, 4:15 PM CDT | Flash Flood Warning | SGF | Miller | 4 hr |
| Jun 10, 4:15 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 60 min |
| Jun 10, 4:33 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 42 min |
| Jun 10, 5:52 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 38 min |
| Jun 10, 6:15 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 60 min |
| Jun 10, 6:21 PM CDT | Flash Flood Warning | SGF | Newton | 4 hr |
| Jun 10, 6:23 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 52 min |
| Jun 10, 6:28 PM CDT | Flash Flood Warning | SGF | Camden | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.